Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

Do progestin-only birth control pills cause acne, or should I be concerned about Polycystic ovary syndrome (PCOS)? I did not have acne when taking a combined pill.

Progestin-only pills do not necessarily cause acne. In theory, all estrogen containing hormomal contraceptives can improve acne if used for 3-6 months. However, only two formulations of combined oral contraceptives (containing both estrogen and progesterone) are FDA approved for acne. These are:

  1. Yaz and Yasmin (ethinyl estradiol and spironolactone)
  2. Ortho tri -cyclen (ethinyl estradiol/ norgestimate)

PCOS is a very specific condition that is diagnosed based on menstrual irregularity, blood test and multiple ovarian follicles on ultrasound. Just having acne does not mean that you have PCOS.

All My Best,
Speaking of Women's Health Nurse

October 2, 2011 at 3:27pm

Share this article

 

Go back to the question archive